Winter Storm, Big Stone
- When
- January 21, 9:00 AM CST to 5:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Freezing rain accumulated over one quarter of an inch of ice during the morning and early afternoon hours before changing to snow. Many travel problems resulted.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Freezing rain accumulated over one quarter of an inch of ice during the morning and early afternoon hours before changing to snow. Many travel problems resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 21, 3:45 AM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 345 AM CST FRI JAN 21 2005 .SHORT TERM...TODAY THROUGH 12Z MONDAY. FORECAST CHALLENGE IS FIRST AND SECOND PERIOD WEATHER. GFS AND NAM 00Z SOLUTIONS NEARLY IDENTICAL IN MASS FIELDS. SFC LOWS IN BOTH MODELS TRACK RIGHT ACROSS CWA. NE CORNER OF CWA EXPECTED TO BE HIT HARDEST AS THAT IS WHERE STRONGEST AND LONGEST-LIVED UVVS COMBINE WITH COLDEST AIR AND BEST FRONTOGENETIC FORCING. HAVE REVISITED SNOW ACCUMS IN THIS AREA TO THE TUNE OF UP TO 6 INCHES POSSIBLE...SO HOISTING WINTER STORM WARNING FOR ROBERTS/GRANT AND WC MN COUNTIES. THIS ALSO IN ANTICIPATION OF ONGOING SNOW EVENT WHEN WINDS PICK UP TO SUSTAINED 30MPH OVERNIGHT. 300K THETA SURFACE ALSO REVEALS MODERATE UPGLIDE AND BEST UVV LINING UP WITH NE CORNER OF CWA. REMAINDER OF CWA TO RECEIVE ANOTHER DOSE OF UNWANTED FREEZING RAIN AND SLEET THROUGH MID TO LATE MORNING HOURS...IN PARTICULAR...AS SFC TO 700HPA TEMPS REMAIN IN THE SUPER-COOLED TEMPERATURE RANGE UNTIL LATE IN THE DAY WHEN COLDER AIR BEGINS ADVECTING INTO CWA FROM THE NORTH. KEEPING THE WINTER WX ADVISORY FOR THOSE AREAS AND CHANGING IT OVER TO NPW FOR WIND ADVISORY OVER THE WEST TONIGHT...BUT KEEPING WINT WX ADV FOR CENTRAL COUNTY GROUPING IN ANTICIPATION OF WHAT LITTLE SNOW THERE IS IN TAIL END OF EVENT PRECIP TYPE CHANGE OVER TO FROZEN INSTEAD OF FREEZING. SATURDAY SHOULD PROVE RATHER COLD AND BLUSTERY AS WINDS SUBSIDE WITH SFC RIDGE AXIS CENTERING OVER CWA THAT DAY. ACTIVE TEMPERATURE ADVECTION PATTERN TO CONTINUE ON SUNDAY WITH ANOTHER WARM FROPA BY MIDDAY...ALLOWING FOR ABOVE NORMAL TEMPS. .LONG TERM...MONDAY THROUGH THURSDAY MEDIUM RANGE MODELS IN FAIR AGREEMENT. THE EXTENDED PERIOD STARTS WITH H5 RIDGE AXIS CLOSE TO THE ROCKIES. A PACIFIC SYSTEM HITS THE COAST AND PLOWS OVER THE RIDGE BY TUESDAY. THE RESULT IS MOSTLY ZONAL FLOW ALOFT AND A SURFACE LOW TRAVERSING SOUTHERN CANADA. TRAILING COLD FRONT DRAPES THROUGH THIS COUNTY WARNING AREA WEDNESDAY MORNING. WITH H5 REBUILDING TO THE WEST MOISTURE IS LACKING WITH THIS SYSTEM ESPECIALLY AS THE PARENT LOW MOVES EAST AND SHEARS THE FRONTAL BOUNDARY. FOR THE REST OF THE EXTENDED PERIOD MOST OF THE ACTION OCCURS WEST OF THIS AREA AS LARGE TROUGH DIGS TOWARD THE FOUR CORNERS AREA AND READJUSTS THE UPPER PATTERN. STAYED CLOSE TO GOING TEMPERATURE GRIDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WINTER STORM WARNING TODAY/TONIGHT FOR PARTS OF NORTHEAST SOUTH DAKOTA. WINTER WEATHER ADVISORY TODAY/TONIGHT FOR NORTHEAST AND PARTS OF CENTRAL SOUTH DAKOTA. WIND ADVISORY TONIGHT FOR NORTH CENTRAL AND PARTS OF CENTRAL SOUTH DAKOTA. MN...WINTER STORM WARNING TODAY/TONIGHT FOR BIG STONE/TRAVERSE. && DORN/KEEFE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 527 AM CST FRI JAN 21 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221126- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 527 AM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN...ICE PELLETS...SNOW...ALL BROUGHT TO YOU IN PART TODAY AND THIS EVENING BY A LOW PRESSURE SYSTEM MOVING ACROSS THE NORTHERN TIER STATESS. THEN THIS SAME SYSTEM WILL TURN THINGS AROUND AND INTRODUCE A BLAST OF COLD ARCTIC AIR TONIGHT WHICH WILL CAUSE WIND ADVISORY CRITERIA TO BE MET...25 TO 35 MPH SUSTAINED OR INSTANTANEOUS GUSTS TO 45 MPH OR HIGHER. WIND CHILLS WILL LIKELY FLIRT WITH ADVISORY CRITERIA AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438902.